Update – March 14, 2011: The original FDA alert regarding this issue contained adverse event reporting information that does not apply to adverse events in animals. Veterinarians with patients that have experienced adverse events should follow the FDA’s standard reporting guidelines for such events. The post below has been updated to reflect this correct reporting information.
Today, the U.S. Food and Drug Administration (FDA) issued a warning to veterinarians about the possibility that phenobarbital tablets produced and labeled as phenobarbital by Qualitest Pharmaceuticals may actually be mislabeled hydrocodone tartrate and acetaminophen tablets.
The company issued a recall of the phenobarbital tablets on February 5, 2011, but the FDA reports that they have recently received reports of severe adverse events associated with the administration of the mislabeled product to pets.
The affected products are Phenobarbital tablets, USP, 32.4 mg, NDC 0603-5166-32 in 1000-count bottles. Affected lot numbers are T150G10B, T120J10E and T023M10A (the lot numbers are printed on the side of the bottle). The recalled lots were distributed between Sept. 21, 2010 and Dec. 29, 2010 to wholesale and retail pharmacies nationwide (including Puerto Rico).
If you have any of the affected lots in stock, discontinue use of the product immediately and contact Qualitest at 1-800-444-4011 for reimbursement. If your patients have experienced any adverse events related to the use of these products, please report the events to the FDA according to their guidelines on adverse event reporting for veterinarians.